Dec 20, 2002
I'm HIV+ and have been for several years. I am not taking any HIV Meds right now. I have Anemia right now and am receiving 6 subcutaneus shots to the belly every other day. I believe the injection is "leukin" but i'm not sure? My question is what drug are they giving me for anemia and what are the side effects? My TCell count is very low and i plan to start HIV Meds in Januray. Also are there any other new treatments for anemia that you know about prior to starting HAARTS.??
Response from Dr. Frascino
You are receiving "6 subcutaneous shots to the belly every other day?" And you are not sure what they are? Actually, neither am I. You need to get on the phone immediately and get some more information from whoever is prescribing this medication! First off, please make sure you are under the care of a competent HIV/AIDS specialist/physician. That's absolutely critical. Second, ask very detailed questions about what medication you are being given, why it was prescribed, and potential side effects. There are several products with the word "leukin" in their names, including Interleukin 2, which is being used experimentally to increase T cells.
Regarding your anemia. "Leukins" are not used to treat anemia. Anemia is a low red blood cell count (or hemoglobin level). Treatment of anemia depends on the cause. If, for instance, you have iron deficiency, then iron supplementation would be prescribed. Similarly, if you have vitamin B12 or folate deficiency, both of which can cause anemia, then appropriate vitamin supplementation would be used to treat the condition. The only injectable product for treatment of anemia is Procrit (erythropoietin). This is used to stimulate the production of new red blood cells, and is particularly effective in treating "anemia of chronic disease" (caused by HIV, cancer, or kidney disease), as well as anemia related to certain HIV medications, particularly AZT. It is self administered just once per week. Side effects of Procrit are essentially none! It's remarkably safe and well tolerated. It can be used with or without HAART or other medications, because it does not have any significant drug interactions.
So, first step for you is to consult with an HIV/AIDS specialist, preferably one who will provide you with lots of information about your particular condition and treatment options - and certainly one who will more thoroughly explain any and all medications before you begin using them.
Good luck. Write back if you have additional questions.
- Is White Tongue An Early Sign Of HIV?
- Can You Get AIDS From Sex With A Prostitute?
- Enlarged Lymph Nodes After Eating Sperm Worried I Have HIV
- Headache After Giving A Bj Worried I Have HIV
- Sinus Infection After Licking Vagina Worried I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.